MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Full name of the facility is local independent administrative institution saitama prefectural hospital organization saitama cancer center.The device is returned, and an evaluation completed for it.The user¿s complaint was confirmed.Upon inspection and testing, it was observed that the probe was broken at 17 mm from the tip of the probe.There were traces of contact with non-insulated parts around the fractured part.When the probe fracture surface was checked, fracture was starting from the contact mark.There was a trace of contact with the tip of the probe on the non-insulated part.The tissue pad was worn.The coating on the grip was peeling off.Evaluation is ongoing.Supplemental report(s) will be submitted when any relevant new information is available.
 
Event or Problem Description
As reported for this event by the customer, in the middle of a therapeutic orthopedic procedure, the device probe broke off at the base.The broken piece was recovered.Error message u504 probe damage was received for the device.Procedure was completed with a new device of the same model number with a delay.The patient did not need additional anesthesia.There is no harm or adverse impact to the patient.Total operating time of the procedure is between two to five hours.The intelligent tissue monitoring (itm) setting was on during the procedure.Settings at the time of the event were seal and cut 1, seal 1.The device was inspected prior to use with no anomaly noted.The connections to the generator were checked.The transducer cords and other medical device cords were not bundled together.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: 1.The output was activated in seal & cut mode while the grasping section was grasping thick tissue.Therefore, the probe and the tissue pad came into contact at the rear end of the grasping section, causing the tissue pad to wear out.2.The non-insulated area of the grasping section and the probe came into contact due to wear of the tissue pad.3.The output in seal & cut was activated while the non-insulated area of the grasping section was in contact with the probe.As a result, a contact mark developed.4.A force to activate the output in seal &cut mode or a force to grasp tissue was applied to the probe.Therefore, cracks developed at a contact mark causing a probe damage error.(error code: u504) 5.A force was applied to the probe causing it to break.The following information is included in the instructions for use (ifu): ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ ¿do not activate output while grasping thick, harder tissue, such as the stomach wall, with the distal part of the probe tip.Otherwise, the grasping section (tissue pad) may be worn out partially.Continued use under this condition may result in exposure of the metal area of the grasping section and a scratch on the probe tip.This could lead the probe tip to breaking and falling off into the body cavity during the output.¿ ¿if the grasping section, metal-exposed area around it or the probe tip gets stuck to tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16575396
Report Number9614641-2023-00396
Device Sequence Number5967627
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number25K 20
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2023
Supplement Date Received by Manufacturer03/27/2023
Initial Report FDA Received Date03/20/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400ESG-400
Patient SexUnknown